Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 33, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2023, 7:14 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 20, 2023, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:19 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:49 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 20, 6:49 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 649 PM EDT Thu Jul 20 2023 .SYNOPSIS... A complex of thunderstorms will cross the region this evening, with strong to severe storms ending east of Lake Ontario just past midnight. Some storms may produce damaging winds, hail, and heavy downpours. High pressure will then build back into the Great Lakes this weekend, with mainly dry weather outside of a few lingering showers on Saturday. && .NEAR TERM /THROUGH FRIDAY/... ...INCREASING RISK FOR SEVERE WEATHER ACROSS WESTERN NY INTO THIS EVENING... Severe thunderstorm watch 528 is in effect until 3 AM for our region, save for the Saint Lawrence River. We continue to watch upstream over southern Canada a MCS the that will impact our region through the midnight hour or shortly after. It appears the strongest storms will last no more than an hour or two as this moves through this evening, but there is a risk of damaging winds over our region. MLCAPE values of several thousand J/KG will be more than ample instability this evening, with this instability fading to around 1000 J/KG east of Lake Ontario. A deep cold pool driving this MCS will focus line of storms across WNY, that may carry east of Lake Ontario around midnight. Here is where the greatest uncertainty for severe weather exists within our region. Effective shear over 40 kts could also support isolated supercells nearby or within the line so there is a risk of large hail as well. The main area of storms will exit our area across Central NY shortly after midnight, however mesoscale guidance suggests the risk for more storms to develop along a secondary boundary which will move into the region during the early morning hours. By this time, less instability will greatly lower severe weather risk. PWAT values around 1.50 inches, so any storms could produce heavy downpours but climatologically this not unusual for July. Mid level flow will support ample storm motion to mitigate flood risk. Main issue will be if repeated storms lay out across the same areas. That risk is looking pretty minimal at this time. WPC is scaling back to a marginal risk for excessive rainfall in our region instead of the slight that was out earlier. Will have to continue watching upstream trends though. On Friday, sharp mid-level trough will be crossing southern Ontario and Quebec. Main area of showers and storms on nose of stronger mid level jet will be exiting across the Mid Atlantic and New England in the morning. Additional showers and some thunderstorms will fill back in mid to late morning and on into the afternoon as the trough and sfc cold front cross the region. A few strong to severe storms could occur Finger Lakes to inland sections of the North Country with enough destabilization as MLCAPES increase to over 1000j/kg and shear pushes above 30 kts. This is also where the tail of the mid- level trough will reside at peak heating. Seasonable temps peaking around 80 in the Finger Lakes and western Niagara Frontier. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Mid level shortwave trough will be near the North Country starting Friday night, with showers and thunderstorms continuing here, and just a chance farther back towards the west. Drier air will be pushing into our region Friday night and through the weekend. PWAT values 0.5" to 0.75" will trend dewpoints down into the 50s, to around 60F near the lakeshore. Even though an upper level trough will linger nearby through the remainder of the weekend, the lack of moisture will keep shower chances to just slight chance Saturday. Sunday will feature fair weather cumulus. Temperatures will be close to normal, in the mid 70s to lower 80s. && .LONG TERM /MONDAY THROUGH THURSDAY/... A closed low centered over Hudson Bay will extend its broad longwave trough across the eastern Great Lakes and New England through midweek. Unsettled weather on tap for Monday as the axis of this trough approaches from the west, and again on Tuesday as it crosses the forecast area. At this juncture chances for showers and thunderstorms are higher in the afternoon both days following typical diurnal instability trends, though there is still uncertainty in the arrival time of the trough axis from the west. On top of lake breezes that may develop in the afternoon hours, overall shower/storm coverage remains in question, though the Southern Tier, Finger Lakes and eastern Lake Ontario regions have the higher chances for some active weather early next week. Upper trough axis should be clear of the forecast area to the east by Tuesday night, with strengthening surface high pressure and subsidence quickly building in its wake. This will keep mostly dry weather in place through midweek, before the next shortwave trough approaches the region from the central Great Lakes and reintroduces shower/thunderstorm chances to the forecast for Thursday. Temperatures next week will trend warmer, averaging a few degrees above normal Monday through Tuesday with highs in the low/mid 80s, rising to the mid/upper 80s later in the week. Low temperatures Monday night and Tuesday night range from the upper 50s to mid 60s, but will be quite uncomfortable Wednesday and Thursday nights with upper 60s and low 70s more common. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... For the 00Z TAFS a MCS will cross the TAF sites with 1 to 2 hour period of strong thunderstorms. Brief localized strong wind gusts are possible...and for now will go to 40 knots in storms. Expect visibility and perhaps ceiling heights to lower to IFR in storms. Storms will exit the region shortly after midnight. A secondary boundary may linger showers and perhaps a thunderstorm near KBUF/KIAG and KROC through 12Z. After the storms pass there may patches of fog over the wet ground and IFR ceiling heights are possible through 12Z at all TAF sites. Friday, scattered showers and thunderstorms with the greatest threat east of Lake Ontario (KART). Outlook... Saturday...Mainly VFR. A chance of showers and thunderstorms. Sunday...VFR. Monday...Mainly VFR. Increasing chances for showers and thunderstorms. Tuesday...Mainly VFR. Chance of showers and thunderstorms. && .MARINE... Winds will increase this afternoon into Friday. At this time expect conditions to remain below advisory levels, though it will be close. The main hazard will be from thunderstorms this afternoon through tonight, with a smaller risk on Friday. Mariners should remain alert to the potential for Special Marine Warnings. High pressure will build back across the lower Great Lakes this weekend, with winds diminishing by Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/JLA/Thomas NEAR TERM...JLA/Thomas SHORT TERM...Thomas LONG TERM...PP AVIATION...Thomas MARINE...Apffel/JLA/Thomas
Hazardous weather outlook, Jul 20, 6:52 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 652 PM EDT Thu Jul 20 2023 NYZ001>008-010>014-019>021-085-212300- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 652 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-212300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 652 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-212300- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 652 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. A broken line of thunderstorms will likely move through between 10 PM and 3 AM tonight. These storms may produce locally gusty winds and higher waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 20, 2:15 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
215 PM EDT Thu Jul 20 2023
NYZ019-201900-
Chautauqua NY-
215 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAUTAUQUA COUNTY
THROUGH 300 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
North East, or 20 miles northeast of Erie, moving northeast along
the Lake Erie shoreline at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westfield, Lake Erie State Park, Portland, Ripley, Brocton, Ripley
Beach, and Barcelona.
This includes Interstate 90 between exits 60 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Erie, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4232 7977 4244 7950 4250 7943 4247 7938
4234 7937 4222 7975 4223 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 1813Z 238DEG 23KT 4228 7974
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 20, 2:15 PM EDT | Special Weather Statement | BUF | Chautauqua | 45 min |
| Jul 20, 2:20 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 44 min |
| Jul 20, 6:04 PM EDT | Special Marine Warning | BUF | 116 min | |
| Jul 20, 6:24 PM EDT | Special Marine Warning | BUF | 109 min | |
| Jul 20, 6:34 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 56 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.